Advanced Search
      Login
 
Main Menu



Oral Desensitization to Allopurinol in a Patient withTophaceous Gout
Author: Connie E. Taylor, M.D., and Meika A. Fang, M.D.
Last Revised: Mon, 24-Jul-2006
Article Size: 8.94 KB

PDF Version

CLINICAL VIGNETTE

Oral Desensitization to Allopurinol in a Patient withTophaceous Gout

Connie E. Taylor, M.D., and Meika A. Fang, M.D.

Introduction

Allopurinol, an inhibitor of xanthine oxidase, is a highly effective urate-lowering agent available for the management of tophaceous gout. Side effects are rare, and the medication is generally well tolerated. Nevertheless, about 2% of people receiving this medication develop a hypersensitivity reaction to allopurinol.1,2 In patients who experience such adverse reactions, the physician is presented with a clinical conundrum due to the limited alternatives available. The use of an oral allopurinol desensitiza-tion protocol, however, is one potential solution to this problem. We report a case of successful oral desensitization to allopurinol in a patient with chronic tophaceous gout.

Case Report

A 78-year-old male presented to the rheumatology clinic for evaluation of chronic tophaceous gout. He was diagnosed with gout several years ago based on the results of a joint aspiration. Patient reported flares of gout in his hands and feet that occurred about every 3 months and improved following treatment with colchicine and indomethacin. He noted that he was treated in the past with allopurinol which had to be discontinued because he developed a pruritic truncal rash. He was previously on probenicid that was stopped because of lack of efficacy. The patient was on low-dose aspirin; denied use of alcohol or diuretics, or history of nephrolithiasis; and minimized intake of food high in purines. His past medical history was notable for hypertension, diabetes mellitus with neuropathy, atrial fibrillation, coronary artery disease with ischemic cardiomyopathy, hyper-lipidemia, benign prostate hypertrophy, and gastroin-testinal bleeding while taking coumadin. The patient was adopted and family history was unknown.

Physical examination at presentation revealed multiple tophaceous deposits over the right elbow and wrist, right third metacarpal, right second proximal interphalangeal, and left second metacarpal joints, left Achilles tendon, and right first and fifth toes. Laboratory evaluation showed uric acid 9.8 mg/dL and creatinine 0.8 mg/dL. Radiographs were notable for soft tissue masses with bony erosions containing overhanging edges along the left second metacarpal joint, right fifth metacarpal joint and distal ulna, distal right first metatarsal, and proximal left fifth metatarsal. There was a soft tissue mass adjacent to the left Achilles tendon.

The patient was started on an oral allopurinol desensitization protocol that required a compounding pharmacy to prepare an allopurinol oral suspension for days 1 to 24 where the daily dosage of allopurinol was doubled every 3 days, starting at 50 mcg and ending at 25 mg.2 On days 25 and beyond, there was gradual titration of allopurinol tablets beginning with 50 mg once a day. The patient progressed through the protocol until day 24 without rash, dyspnea, or wheezing. The eosinophil count, however, was noted to be rising to 7.6% (normal 0%-6%) so he was given diphenhydramine in the event he developed a pruritic rash, and self-injectable epinephrine if he noted wheezing and dyspnea. Within 24 hours of ingesting the 50 mg dose of allopurinol, the patient reported multiple pruritic erythematous lesions on the abdomen, lower back, and bilateral thighs. He denied fever, wheezing, dyspnea, facial swelling, or oral ulcers. Laboratory evaluation revealed normal liver function tests, creatinine, and 9.3% eosinophils. He was told to continue taking 50 mg of allopurinol once a day until his next clinic visit with plans for no further dose titration until the rash resolved. At a subsequent clinic visit 2 weeks later, the patient reported that 99% of the rash had resolved and that he had increased the dose of allopurinol on his own to 100 mg once a day for the past 4 to 5 days. The patient completed the protocol without further event.

Discussion

The xanthine oxidase inhibitor allopurinol plays a key role in lowering the serum uric acid level in patients with tophaceous gout. About 2% of individuals on allopurinol will develop a minor hypersensitivity reaction to allopurinol that consists of a pruritic macu-lopapular rash that may be accompanied by fever, facial swelling or eosinophilia. More serious reac-tions such as erythema multiforme, hepatitis, intersti-tial nephritis and vasculitis are seen in about 0.4% individuals and are associated with a mortality rate of 20%.1,2 The risk of developing allopurinol hypersensitivity increases with age and renal impairment.

Because there are few readily available alternative urate-lowering medications for individuals with tophaceous gout who are intolerant to allopurinol, allopurinol desensitization protocols have been devel-oped for those individuals who note minor cutaneous reactions to this medication.1,2 Seventy-eight percent of individuals were successfully desensitized in a retrospective evaluation of an oral desensitization regimen in 32 patients.2 Some individuals like the patient described in the case above, develop a cuta-neous reaction while undergoing the desensitization protocol and are able to complete the protocol by increasing the interval between dosage changes.

A modified desensitization protocol starting with 10 mcg of allopurinol and dosage changes every 5 to 10 days or longer is recommended for those individuals who are at high risk of developing serious hypersen-sitivity reactions to allopurinol. High-risk groups include the frail and elderly with multiple medical problems; patients with previous confluent wide-spread allopurinol rash with fever, stomatitis, angioedema, or eosinophilia; or those individuals who develop recurrent rashes during the desensitization protocol.2,4 There are case reports of patients who failed the first desensitization attempt and were successful on the second attempt.3 Desensitization protocols are not recommended for patients who have had vesiculobullous lesions, exfoliative dermatitis, Stevens-Johnson syndrome, toxic epidermal necrolysis, or other life-threatening reactions to allopurinol.2,4 Successful intravenous administration of allopurinol has been reported for a patient whom rapid desensitization to allopurinol was desired.4

Oral desensitization to allopurinol is a safe and effec-tive regimen for many individuals with gout who previously developed mild cutaneous reactions to allopurinol. There are several compounds currently under study that may provide other urate lowering therapeutic options in patients intolerant to allop-urinol. They include agents such as febuxostat, a nonpurine xanthine oxidase inhibitor, and recombi-nant urate oxidase.5,6

REFERENCES

  1. Fam AG, Lewtas J, Stein J, Paton TW. Desensitization to allop-urinol in patients with gout and cutaneous reactions. Am J Med. 1992 Sept;93(3):299-302.

  2. Fam AG, Dunne SM, Iazzetta J, Paton TW. Efficacy and safety of

    desensitization to allopurinol following cutaneous reactions. Arthritis Rheum. 2001 Jan;44(1):231-238.
  3. Tanna SB, Barnes JF, Seth SK. Desensitization to allopurinol in a patient with previous failed desensitization. Ann Pharmacother. 1999 Nov;33(11):1180-3.

  4. Schumacher MJ, Copeland JG. Intravenous desensitization to allop-urinol in a heart transplant patient with gout. Ann Allergy Asthma Immunol. 2004 Mar;2(3):374-6.

  5. Becker MA, Schumacher HR Jr, Wortmann RL, et al. Febuxostat, a novel nonpurine selective inhibitor of xanothine oxidase: a twenty-eight day, multicenter, phase II, randomized, double-blind, placebo-controlled, dose-response clinical trial examining safety and efficacy in patients with gout. Arthritis Rheum.2005 Mar;52(3):916-23.

  6. Bieber JD, Terkeltaub RA. Gout: on the brink of novel therapeutic options for an ancient disease. Arthritis Rheum. 2004 Aug;50(8):2400-2414.

Originally submitted on April 11, 2005



Oral Desensitization to Allopurinol in a Patient withTophaceous Gout
© copyright 2014 Stephen Ng & UCLA Department of Medicine
© 2004-2009, Department of Medicine, UCLA
All rights reserved. We make no representations whatsoever about any other website that may be accessed through this site. When you access a non-DOM website, please understand that it is independent from our organization, and that we have no control over the content of that website
For patient related questions email:access@mednet.ucla.edu
For medical school admission info email:somadmiss@mednet.ucla.edu
For questions about this website email:DOMhelp@mednet.ucla.edu